Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Blacksburg, VA

June 12, 20114 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2011, 3:19 PM EDT for 4 counties in North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2011, 3:19 PM EDT (19:19 UTC)
Expired
Jun 12, 2011, 4:04 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:24 PM EDTTSTM WND DMG4 S Traphill, NCTWO TREES BLOWN DOWN ALONG SHEPHERDS CROSSROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:48 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS51 KRNK 121919
SVRRNK
NCC005-171-193-197-122015-
/O.NEW.KRNK.SV.W.0290.110612T1919Z-110612T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT.

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR DOCKERY...OR NEAR TRAPHILL...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOCKERY...
  RONDA...
  PLEASANT HILL...
  JONESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3628 8138 3629 8137 3631 8136 3636 8129
      3636 8125 3640 8123 3643 8100 3634 8055
      3616 8074 3607 8108
TIME...MOT...LOC 1920Z 302DEG 11KT 3631 8106

$$
3 follow-up statements
043 
WWUS51 KRNK 121938
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SUN JUN 12 2011

NCC005-121948-
/O.CAN.KRNK.SV.W.0290.000000T0000Z-110612T2015Z/
ALLEGHANY NC-
338 PM EDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGHANY COUNTY
IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3626 8136 3631 8126 3638 8120 3639 8103
      3637 8103 3637 8098 3638 8098 3631 8059
      3616 8074 3607 8108
TIME...MOT...LOC 1938Z 302DEG 11KT 3627 8098

$$

NCC171-193-197-122015-
/O.CON.KRNK.SV.W.0290.000000T0000Z-110612T2015Z/
YADKIN NC-SURRY NC-WILKES NC-
338 PM EDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN YADKIN...SOUTHWESTERN SURRY AND WILKES COUNTIES...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROARING RIVER...OR NEAR RONDA...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  RONDA...
  PLEASANT HILL...
  SWANCREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3626 8136 3631 8126 3638 8120 3639 8103
      3637 8103 3637 8098 3638 8098 3631 8059
      3616 8074 3607 8108
TIME...MOT...LOC 1938Z 302DEG 11KT 3627 8098

$$
348 
WWUS51 KRNK 121953
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SUN JUN 12 2011

NCC171-193-197-122015-
/O.CON.KRNK.SV.W.0290.000000T0000Z-110612T2015Z/
YADKIN NC-SURRY NC-WILKES NC-
353 PM EDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN YADKIN...SOUTHERN SURRY AND WILKES COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SWANCREEK...OR 6 MILES SOUTHEAST OF RONDA...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SWANCREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3627 8134 3628 8121 3630 8112 3634 8102
      3631 8059 3616 8074 3607 8108
TIME...MOT...LOC 1953Z 305DEG 30KT 3615 8083

$$
542 
WWUS51 KRNK 122004 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SUN JUN 12 2011

NCC171-193-197-122015-
/O.CAN.KRNK.SV.W.0290.000000T0000Z-110612T2015Z/
YADKIN NC-SURRY NC-WILKES NC-
404 PM EDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YADKIN...SOUTHERN
SURRY AND WILKES COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3627 8134 3628 8121 3630 8112 3634 8102
      3631 8059 3616 8074 3607 8108
TIME...MOT...LOC 2005Z 305DEG 30KT 3609 8073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:42 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 12, 2:42 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SUN JUN 12 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE MID APPALACHIAN
AND MID ATLANTIC REGION TODAY...ACCOMPANIED BY WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SLIGHT COOLER AND DRIER AIR
WILL SPREAD INTO THE AREA BEHIND THE FRONT TONIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST VISIBLE SATELLITE IMAGERY INDICATES THAT THE EARLY MORNING
FOG BANKS HAVE BURNED AWAY FOR THE MOST PART...AND WE HAVE MOSTLY
CLEAR SKIES ACROSS OUR REGION. LOW CLOUD COVER MOVING IN FROM THE
WEST CONTINUES TO DIMINISH DUE TO THE DOWNSLOPE WIND DIRECTION.
FARTHER TO THE NORTHWEST...A COLD FRONT CAN BE FOUND DRAPED FROM
THE INDIANA KENTUCKY BORDER...THROUGH OHIO AND INTO WESTERN
PENNSYLVANIA. THIS SOUTHWARD MOVING FRONT WILL TRIGGER ADDITION
SHOWERS AND THUNDERSTORMS ACROSS OUR REGION DURING THE AFTERNOON.

MADE A FEW UPDATES TO THE EARLY MORNING FORECAST PACKAGE. ADJUSTED
AFTERNOON HIGHS A LITTLE UPWARD TO REFLECT THE DECREASED CLOUD
COVER AND INCREASED HEATING WE CAN EXPECT FOR TODAY. ALSO...
DECREASED RAIN CHANCES FOR THE REMAINDER OF THE MORNING. WITH NO
BOUNDARIES EXPECTED TO MOVE INTO THE AREA WITHIN THE NEXT FEW
HOURS TO TRIGGER THUNDERSTORM ACTIVITY...EXPECT THAT WE WILL SEE
THE DEVELOPMENT BEGIN ALONG THE RIDGELINES DURING THE EARLY
AFTERNOON.

.PREVIOUS DISCUSSION...
WEAK SHORT WAVE TROF LIFTING NORTHEAST THROUGH THE OHIO VALLEY
WILL ALLOW WEAK COOL FRONT TO PROGRESS SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA THIS AFTERNOON INTO EARLY TONIGHT. AIR
MASS AHEAD OF FRONT CONTINUES TO BE MOIST AND MARGINALLY
UNSTABLE...WITH MOST UNSTABLE CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXPECTED TO ONCE AGAIN BE IN THE 1000-2000 J/KG RANGE ALONG
WITH LIFTED INDEX VALUES IN -2 TO -4 RANGE DURING TIME OF PEAK HEATING.

HOWEVER...UNLIKE PAST SEVERAL DAYS...LOWER TROPOSPHERIC WINDS WILL
BE MORE FROM THE WEST TODAY...WHICH WILL INITIALLY SUPPORT
DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS
MAINLY WEST OF THE BLUE RIDGE THIS MORNING INTO EARLY AFTERNOON
BEFORE STORMS TRANSITION TO CONVERGENCE/CONFLUENCE ZONE IN
VICINITY OF DEEPENING LEE TROF EAST OF THE BLUE RIDGE DURING THE
AFTERNOON AS WESTERLY WINDS SLOWLY INCREASE. WITH BEST COVERAGE OF
STORMS EXPECTED TO BE NEAR THE LEE TROF DURING TIME OF BEST
HEATING THIS AFTERNOON...BEST THREAT OF SEVERE WEATHER IN
BLACKSBURG FORECAST AREA WILL LIKELY BE OVER SOUTHSIDE VA INTO
NORTH CENTRAL NC...ALTHOUGH CAN NOT RULE OUT AN EARLIER MID
MORNING TO EARLY AFTERNOON ISOLATED SEVERE STORM FURTHER WEST.

COOL FRONT/LEE TROF EXPECTED TO MOVE SOUTHEAST AND OUT OF THE
BLACKSBURG FORECAST AREA BY EARLY EVENING...SO OTHER THAN A LINGER
LOW CHANCE OF A LINGERING EARLY EVENING SHOWER/STORM ALONG IN THE
EXTREME SOUTHEASTERN COUNTIES...WEATHER FOR TONIGHT SHOULD BE DRY
AS DRIER AND COOLER AIR FILTERS IN FROM THE NORTH AND WEST BEHIND
THE FRONTAL SYSTEM.

HIGH TEMPERATURES TODAY WILL BE LARGELY INFLUENCED BY CLOUD COVER
AND PROXIMITY TO SHOWER/STORM OUTFLOW BOUNDARIES...BUT WITH
TEMPERATURES GENERALLY SIMILAR TO THAT ON SATURDAY...MAINLY 80S IN
THE MOUNTAINS AND LOWER 90S ACROSS THE PIEDMONT. ARRIVAL OF LOWER
DEW POINTS AND CLEARING SKIES SHOULD SUPPORT TEMPERATURES FALLING
BACK INTO THE 50S IN THE MOUNTAINS...WITH MAINLY LOWER 60S IN THE
PIEDMONT TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
COLD FRONT IS WELL SOUTH OF THE FORECAST AREA BY MONDAY...WITH HIGH
PRESSURE BUILDING INTO THE REGION WITH A COOLER/DRIER AIR MASS. BIG
SPREAD IN GUIDANCE TEMPS...WITH THE MAV 3 TO 5 DEGREES WARMER THAN
THE MET IN MOST LOCATIONS. LOOKS LIKE THE STRONGER SURGE OF HIGH
PRESSURE OCCURS TUESDAY NIGHT INTO WEDNESDAY BEHIND A STRONG VORT
LOBE THAT ROTATES AROUND A DEEPENING UPPER LOW OFF THE  NERN U.S.
COAST...AND ACROSS THE FORECAST AREA BY TUE NIGHT. HAVE LEANED TEMPS
TOWARD THE WARMER MAV GUIDANCE FOR HIGHS MONDAY...THEN TOWARD THE
COOLER MET GUIDANCE FOR HIGHS TUE. MODELS ARE IN AGREEMENT IN
SHOWING AN MCS DEVELOPING MON NIGHT IN RESPONSE TO A WEAKER SHORT
WAVE AHEAD OF THE STRONG VORT LOBE. THIS MCS RIDES SOUTHEASTWARD
ALONG THE FRONT...AND INTO THE SRN APPALACHIANS. THIS SHOULD NOT AFFECT
MOST OF THE FORECAST AREA...BUT WITH FAIRLY GOOD AGREEMENT IN THE
MODELS...FELT IT BEST TO ADD SOME LOW POPS TO THE SW MTNS OF VA AND
NW MTNS OF NC TUE AFT INTO TUE NIGHT. MODELS ARE A LITTLE FASTER IN
BRINGING THE OLD FRONT SOUTH OF THE FORECAST AREA NEWD AS A WARM
FRONT ON WEDNESDAY IN RESPONSE TO THE NEXT UPSTREAM WAVE MOVG THRU
THE UPPER MIDWEST AND DROPPING INTO THE TROUGH ALONG THE EAST COAST.
I HAVE RAISED THE POPS SOME WED INTO WED NIGHT TO ACCOUNT FOR THIS
FASTER MOVEMENT...AND ALSO LOWERED MAX TEMPS A FEW DEGREES FOR WED
EXPECTING MORE CLOUD COVER AND POSSIBLE SHOWERS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE AT THE SFC WILL BE OVER THE NE TUE NIGHT-WED WITH A
TROF OFF THE EAST COAST. THIS WILL BE PROVIDING SOME COOLER WEATHER
EARLY IN THE PERIOD. 00Z ECWMF/06Z GFS SEEM OUT OF PHASE MOST OF
THIS PERIOD...BUT SHOW A STRONGER SHORTWAVE PUSHING INTO THE OHIO
VALLEY BY 12Z/8AM THURSDAY. A FRONTAL BOUNDARY WILL BE PROGRESSING
INTO THE OHIO VALLEY SOUTH INTO THE TENNESSEE VALLEY BY THIS TIME
INCREASING THE CHANCES OF RAIN...WITH SFC HIGH OFF THE EAST COAST
RETURNING THE FLOW AROUND TO THE SOUTHEAST AND SOUTH.

UPPER LEVEL 5H PATTERN STAYS FASTER THIS PERIOD AND FLATTER SO TEMPS
SHOULD BE ABOUT OR JUST BELOW NORMAL EARLY THEN AT OR ABOVE NORMAL
BY SAT.

THIS FRONT IS FORECAST BY HPC TO SHIFT EAST ACROSS THE FORECAST AREA
THU NIGHT INTO FRIDAY THEN STALL JUST SOUTH OF THE CWA SAT. THIS
LINES UP WITH A BLEND OF THE GFS/ECMWF AS THE GFS KEEPS THE FRONT
ACROSS THE OHIO VALLEY/MID ATLANTIC WHILE THE ECMWF DROPS IT SOUTH.
WITH THIS IN MIND WILL HOLD ONTO POPS FROM WED LATE AFTN THRU SAT
WITH BEST CHANCE THU-FRI.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
KBCB AWOS OBSERVATIONS ARE NOT TRANSMITTING TO AWIPS SYSTEM...BUT
INFORMATION CAN BE OBTAINED BY DIALING INTO THE SYSTEM. WILL
REGULARLY CALL SYSTEM TO ASSURE THAT CURRENT TERMINAL FORECAST FOR
THIS SITE REMAINS REPRESENTATIVE OF LOCAL WEATHER CONDITIONS.

SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED THIS AFTERNOON...MAINLY
WEST OF THE BLUE RIDGE...AND ARE CURRENTLY IN THE VICINITY OF LWB...
BCB...AND BLF. THESE STORMS WILL SPREAD EASTWARD THROUGH THE NEXT
FEW HOURS...AND SHOULD BE AFFECTING ROA...LYH AND DAN BEFORE OR BY
12/21Z. MANY OF THESE STORMS ARE EXPECTED TO BE COMPACT IN NATURE...
MEANING VERY HIT AND MISS ACTIVITY. EXPECT PERIODS OF VERY HEAVY
BY BRIEF DOWNPOURS WHERE THE STORMS DO OCCUR...WHICH WILL DROP
VISIBILITIES TO LESS THAN 1SM MILE. ALSO...THE ATMOSPHERE IS
FAVORABLE FOR LOCALLY STRONG WINDS AND LARGE HAIL IN AND AROUND
THE LARGER THUNDERSTORMS.

THESE STORMS ARE EXPECTED TO PUSH EAST OF OUR REGION LATE THIS
EVENING AS A COLD FRONT MOVES THROUGH. SKIES WILL CLEAR AND WINDS
WILL BECOME NORTHWESTERLY BEHIND THE FRONT...WITH WIND SPEEDS
EXPECTED TO BE LESS THAN 10KT. STILL LOOKING AT THE POSSIBILITY OF
LOCALIZED FOG EARLY MONDAY MORNING...WHICH IS EXPECTED TO BURN OFF
BY 13/13Z. VFR CONDITIONS ARE EXPECTED TO BE THE NORM THEREAFTER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...NF/WERT
SHORT TERM...JJ
LONG TERM...WP
AVIATION...NF/WERT
Hazardous weather outlook, Jun 12, 2:05 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011

NCZ001-002-018>020-VAZ007-009-010-WVZ042>045-131815-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-MERCER-
SUMMERS-MONROE-GREENBRIER-
205 PM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
AREA THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT APPROACHES
THE AREA FROM THE NORTHWEST. SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON...
AND MAINLY EAST OF THE BLUE RIDGE. THE THREAT OF SEVERE STORMS
WILL END AROUND SUNSET AS COOLER AND DRIER AIR BEGINS TO SPREAD
INTO THE REGION FROM THE WEST FOLLOWING PASSAGE OF THE COOL FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-VAZ011>020-022>024-032>035-043>047-058-059-131815-
SURRY-STOKES-ROCKINGHAM-CASWELL-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
205 PM EDT SUN JUN 12 2011

...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
AREA TODAY AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE WEST.
SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND
STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED AND HAS BEEN ACTIVATED.

16

In the hours before

Local storm report, Jun 12, 9:43 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSE ENNICE            36.48N 80.98W
06/11/2011  E0.75 INCH       ALLEGHANY          NC   PUBLIC

0321 PM     HAIL             5 ESE SPARTA            36.47N 81.06W
06/11/2011  E0.25 INCH       ALLEGHANY          NC   PUBLIC

&&

AMS
Special weather statement, Jun 12, 2:05 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011

VAZ009-012-015-121830-
GRAYSON VA-SMYTH VA-WYTHE VA-
205 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 203 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF MARION TO CHILHOWIE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR MARION AROUND 210 PM...MARION WYTHEVILLE
AROUND 215 PM...THOMAS BRIDGE AROUND 220 PM...RURAL RETREAT AROUND
225 PM AND SUGAR GROVE AROUND 230 PM.

LAT...LON 3700 8142 3695 8138 3696 8138 3697 8134
      3682 8106 3658 8154 3662 8162 3663 8161
      3665 8164 3679 8170 3683 8175
Local storm report, Jun 12, 3:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             4 ESE BUFFALO RIDGE     36.73N 80.19W
06/12/2011  E1.75 INCH       PATRICK            VA   TRAINED SPOTTER

            RECEIVED A REPORT OF GOLFBALL SIZE HAIL CAUSING DAMAGE TO
            SCREEN FIXTURES OF A HOME.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:43 PM EDTSevere Thunderstorm WarningRNKRockingham62 min
Jun 12, 3:50 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes30 min
Jun 12, 4:59 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.